Alert archive / Missouri / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 174, NWS St. Louis, MO

July 8, 2025Calhoun County, Illinois; Lincoln County, Saint Charles County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Jul 8, 2025, 2:49 PM CDT for Calhoun County, Illinois; Lincoln County, Saint Charles County, Missouri. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2025, 2:49 PM CDT (19:49 UTC)
Expired
Jul 8, 2025, 3:30 PM CDT
In force
41 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Calhoun County, IL, Lincoln County, MO, Saint Charles County, MO

The radar

The St Louis radar (KLSX), 24 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.8 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2025-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2025-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-157 J/kg
Mixed-layer LCL
1192 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

265 
WUUS53 KLSX 081949
SVRLSX
ILC013-MOC113-183-082030-
/O.NEW.KLSX.SV.W.0174.250708T1949Z-250708T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
249 PM CDT Tue Jul 8 2025

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  South Central Calhoun County in southwestern Illinois...
  Southeastern Lincoln County in east central Missouri...
  Northwestern Saint Charles County in east central Missouri...

* Until 330 PM CDT.

* At 249 PM CDT, a severe thunderstorm was located over Chain of 
  Rocks, or 6 miles north of St. Paul, moving east at 15 mph.

  HAZARD...60 mph wind gusts and small hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Chain of Rocks, Winfield, Fountain N' Lakes, Josephville, 
  Wentzville and Moscow Mills around 250 PM CDT.
  St. Paul around 255 PM CDT.

Other locations impacted by the severe thunderstorm include Old 
Monroe, Flint Hill, Beechville, Meppen and Brussels.

This includes Interstate 70 in Missouri between exits 208 and 220.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter inside a well-built structure and stay away from 
windows. This storm is capable of producing damaging winds.

&&

LAT...LON 3886 9096 3901 9086 3900 9057 3899 9057
      3898 9056 3869 9066 3884 9096
TIME...MOT...LOC 1949Z 271DEG 14KT 3893 9076

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Jaja
2 follow-up statements
605 
WWUS53 KLSX 082003
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
303 PM CDT Tue Jul 8 2025

MOC113-082013-
/O.CAN.KLSX.SV.W.0174.000000T0000Z-250708T2030Z/
Lincoln MO-
303 PM CDT Tue Jul 8 2025

...SEVERE THUNDERSTORM WARNING IS CANCELLED FOR SOUTHEASTERN LINCOLN 
COUNTY...

The storm which prompted the warning has moved out of the area. 
Therefore, the warning has been cancelled. However, gusty winds are 
still possible with this thunderstorm.

&&

LAT...LON 3886 9096 3889 9094 3888 9081 3890 9081
      3891 9080 3893 9074 3893 9072 3892 9074
      3891 9072 3892 9071 3892 9068 3893 9070
      3893 9067 3899 9068 3900 9069 3900 9057
      3898 9056 3869 9066 3884 9096
TIME...MOT...LOC 1949Z 271DEG 14KT 3893 9076

$$


ILC013-MOC183-082030-
/O.CON.KLSX.SV.W.0174.000000T0000Z-250708T2030Z/
Calhoun IL-Saint Charles MO-
303 PM CDT Tue Jul 8 2025

...SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT 
FOR SOUTH CENTRAL CALHOUN AND NORTHWESTERN SAINT CHARLES COUNTIES...

At 303 PM CDT, a severe thunderstorm was located 5 miles southeast 
of Winfield, or 6 miles northeast of St. Paul, moving east at 15 mph.

HAZARD...60 mph wind gusts and small hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

This severe thunderstorm will be near...
  Josephville and Wentzville around 250 PM CDT.
  St. Paul around 255 PM CDT.

Other locations impacted by the severe thunderstorm include Flint 
Hill, Beechville, Meppen and Brussels.

This includes Interstate 70 in Missouri between exits 208 and 220.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter inside a well-built structure and stay away from 
windows. This storm is capable of producing damaging winds.

&&

LAT...LON 3886 9096 3889 9094 3888 9081 3890 9081
      3891 9080 3893 9074 3893 9072 3892 9074
      3891 9072 3892 9071 3892 9068 3893 9070
      3893 9067 3899 9068 3900 9069 3900 9057
      3898 9056 3869 9066 3884 9096
TIME...MOT...LOC 1949Z 271DEG 14KT 3893 9076

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Jaja
464 
WWUS53 KLSX 082031
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
331 PM CDT Tue Jul 8 2025

ILC013-MOC183-082041-
/O.EXP.KLSX.SV.W.0174.000000T0000Z-250708T2030Z/
Calhoun IL-Saint Charles MO-
331 PM CDT Tue Jul 8 2025

...SEVERE THUNDERSTORM WARNING HAS EXPIRED FOR SOUTH CENTRAL CALHOUN 
AND NORTHWESTERN SAINT CHARLES COUNTIES...

The storm which prompted the warning has moved out of the area. 
Therefore, the warning has been allowed to expire. However, gusty 
winds are still possible with this thunderstorm.

&&

LAT...LON 3886 9096 3889 9094 3888 9081 3890 9081
      3891 9080 3893 9074 3893 9072 3892 9074
      3891 9072 3892 9071 3892 9068 3893 9070
      3893 9067 3899 9068 3900 9069 3900 9057
      3898 9056 3869 9066 3884 9096
TIME...MOT...LOC 2003Z 271DEG 14KT 3893 9069

$$

Jaja

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 2:49 PM CDT, 0 minutes earlier. Its key messages:

  • Scattered thunderstorms are expected to track southeast through the region today. A few thunderstorms could be strong, including the potential for isolated severe thunderstorms with winds gusts to 60 mph and locally heavy rain.
  • Warm, seasonable temperatures will persist through the next several days along with periodic chances for thunderstorms to impact the region.
Area forecast discussion, Jul 8, 2:49 PM CDT, 0 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
249 PM CDT Tue Jul 8 2025

.KEY MESSAGES...

- Scattered thunderstorms are expected to track southeast through
  the region today. A few thunderstorms could be strong, including
  the potential for isolated severe thunderstorms with winds gusts
  to 60 mph and locally heavy rain.

- Warm, seasonable temperatures will persist through the next
  several days along with periodic chances for thunderstorms to
  impact the region.

&&

.SHORT TERM...  (Through Late Wednesday Night)
Issued at 138 PM CDT Tue Jul 8 2025

Thunderstorm potential will be the primary focus this afternoon
into this evening as an upper level trough and MCV (mesoscale
convective vortex) rotate southeastward through late this evening.
IR satellite shows a broad expanse of broken/overcast clouds
extending from northern MO through portions of IA/IL/WI. Clouds
are associated with the MCV, remnant of a convective complex that
developed over SD/NE last evening. Another area of clouds and
convection extend from eastern OK into southern IN. In between the
two areas, skies have remained mostly clear, allowing instability
to build ahead of the approaching MCV.

As of 18z, SPC mesoanalysis shows a what little CIN that exists
extending from Kansas City roughly just west of Quincy, IL. Where
skies have remained mostly clear, surface instability has climbed
with 2500 J/kg of SBCAPE roughly along and north of the I-44
corridor into southwestern IL along I-70. This not only jives
pretty well with guidance from prior runs, including this morning,
and maybe even on the higher end. HREF means showed SBCAPE of
2-2.2k with deterministic hi-rese guidance (RAP/HRRR) plotting
2.5-3k this afternoon. Moisture is no question with dewpoints in
the upper 60s to low-70s and PWATs around 1.7" per SPC
mesoanalysis. Thunderstorms will certainly have the moisture to
produce efficient rainfall with locally heavy rain, resulting in
ponding/nuisance flood in areas impacted by multiple cells. Though
soundings aren't showing a particularly classic inverted-V,
50-100mb dewpoint depressions in the realm of 10-13C suggest
localized downbursts with marginally severe wind gusts (60 mph)
are possible. Hail cannot be entirely ruled out, but what does
fall is likely sub-severe with mid-level lapse rates at 5.5-6C and
competing updrafts as scattered convection become more numerous
in time.

Despite some slight spatial/temporal variability between
deterministic hi-res models, paintball plots (simulated reflectivity
>40 dBZ) show a general consensus that the best timeframe for
development runs from near KCOU to just south of KPPQ. IR satellite
is showing a notable uptick in development in this region,
increasing confidence that this will be the region for focused
initiation. Thunderstorms then move southeast through approximately
8-9 p.m. as thunderstorms progress southeast and weaken after
sunset.

Once thunderstorms clear to the southeast and dissipate late this
evening, clouds likely hang on for some time tonight before partial
clearing works into northeast MO. There is some hint at patchy fog
development running from central to northeast MO, but cloud cover
may not clear quick enough before sunrise, limiting fog potential.
This will be something to monitor through tonight, but even if fog
develops, it is not expected to be anything significant with the
limited time to take advantage of clearing.

By Wednesday, mostly dry conditions are expected with the low chance
that an isolated shower may develop. However, much of the potential
will reside outside the CWA. Should anything develop, the best
chance (30-40%) will line up along the southeast portion of the CWA
with chances quickly tapering to the north and dropping through the
day as surface high pressure builds in from the northwest.

Maples

&&

.LONG TERM...  (Thursday through Next Tuesday)
Issued at 248 PM CDT Tue Jul 8 2025

Ensembles and NBM guidance show a persistent, seasonably warm
pattern with relatively small spread through the extended range.
Variability is greatest on days with better convective potential
and even then, spread is considerably small in comparison to
events involving wholesale change.

The upper level ridge centered over the Desert Southwest is
expected to flatten and shift westward over southern CA and the
Baja Peninsula by Thursday. This results in southward shift in the
active 500mb vort track that has kept the northern CONUS active
over the last several days. Several shortwaves continue to round
the northern periphery of the ridge, progressing west to east
over the Intermountain West into the central Plains and mid-
Mississippi Valley. Though this looks like an opportunity for
multiple, periodic rounds of convective potential, surface
features and timing will be key in the magnitude and spread of
activity.

Surface high pressure moves into the Great Lakes but maintains
some influence early Thursday as the first such shortwave tracks
near the IA/MO border. This looks pretty close to scenarios we've
seen pan out over the last couple of days with afternoon/evening
convection initializing to the north and tracking southeastward at
the eastern periphery of the upper ridge. However, this round
forms at the nose of a 40-45 knot low level jet that set up over
the central Plains. Deterministic guidance (ECM/GFS) is fairly
good agreement with the placement of this system at this time,
which would have convective trends moving somewhere along the MS
River Valley into MO/IL Thursday morning. Usually convective
complexes of this nature will weaken as the low level jet fades
through the day and the complex become outflow dominant.
Nonetheless, it may be something to watch should timing/placement
shift over the next couple of days. Chances for showers and
thunderstorms are most favored over northeastern MO and west-
central IL in this scenario, as convection would tend to weaken
through the morning/early afternoon (if it lasts that long).

Friday largely looks dry as we await the next uptick in
thunderstorm potential, which may be the best shot over the course
of the week. This will come in the form of a deeper trough that
closely follows Thursday's lead shortwave. This shortwave give
rise take on a slight negative tilt ahead of an amplified,
positively tilted trough that extends southwestward into the
northern Plains. As the shortwave approached, the surface low is
ejected northeast through the central Plains into the Upper
Midwest. A cold front that trails the system slow pushes southeast
late Friday into early Saturday. While this may be the best
opportunity for rainfall provided surface convergence underneath
mid/upper ascent, where the system track and when it moves through
will play a huge role in precipitation potential. If the upper
trough and shortwave track too far north, this would place the
mid- Mississippi River Valley in territory in which the cold front
relies on diurnal instability and convergence. While diurnal
convection would result in beneficial rainfall, thunderstorms
potential would struggle to survive through the diurnal lull.

Therefore, while there are multiple opportunities for rainfall,
there are enough caveats to questions just how much of it will
come to fruition to benefit the region with widespread potential.

Maples

&&

.AVIATION...  (For the 18z TAFs through 18z Wednesday Afternoon)
Issued at 1232 PM CDT Tue Jul 8 2025

The primary focus will be the potential for showers and
thunderstorms this afternoon into this evening, a few of which
could be strong to marginally severe. The primary threats will be
locally heavy rain and gust winds, including isolated gusts
approaching 60 mph in the strongest thunderstorms. A few showers
have already developed around KUIN with potential trending
southward as more robust convection initialized across central and
east-central Missouri into southwestern Illinois. Considering the
slight difference in hi-resoultion guidance and scattered nature
of convection, TEMPO groups were utilized to convey the period of
greatest impact. This may be adjusted in later amendments should
initialization of activity be departed from current thoughts. The
strongest cells are likely to result in MVFR ceilings/visibility
for brief periods.

Outside of the thunderstorm potential, VFR conditions are
expected. A few showers and thunderstorms may linger into this
evening, but generally speaking, thunderstorms will move south of
the terminals and weaken after sunset. Light/variable surface
winds will persist into Wednesday.

Maples

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jul 8, 4:01 AM CDT, 10 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
401 AM CDT Tue Jul 8 2025

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-090915-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
401 AM CDT Tue Jul 8 2025

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

There is a chance of thunderstorms through tonight.  Isolated severe
thunderstorms are possible capable of producing damaging wind gusts
and a localized threat for heavy rainfall.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a chance of thunderstorms through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today and this evening.

Britt

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 3:35 PM CDTAreal Flood AdvisoryLSXCalhoun3 hr
Jul 8, 2:31 PM CDTAreal Flood AdvisoryLSXLincoln, Warren3 hr
Jul 8, 4:17 PM CDTAreal Flood AdvisoryLSXSaint Louis3 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2025Severe Thunderstorm Warnings in Illinois, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.